Winter Storm, Mason
- When
- January 27, 7:00 AM EST to January 28, 8:00 AM EST
- Where
- Mason forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A low pressure system developed over the gulf coast states and moved northeast to southern Lake Huron, bringing a combination of moderate to heavy snow and strong gusty winds that caused blowing and drifting of snow across the area. m.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A low pressure system developed over the gulf coast states and moved northeast to southern Lake Huron, bringing a combination of moderate to heavy snow and strong gusty winds that caused blowing and drifting of snow across the area. The snow developed around sunrise on the 27th across extreme southwest lower Michigan and expanded northeast to cover most of central and southern lower Michigan by 10 a.m. This was the heaviest general snowfall across our area for the 2003-2004 winter season. A general six to ten inch snowfall occurred across the area with up to 14 inches of snow just east of Grand Rapids, in Montcalm county. Up to twelve inches of snow was reported across parts of Allegan and Van Buren counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 27, 4:10 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 AM EST TUE JAN 27 2004 .SHORT TERM... MAIN FOCUS WAS HOW TO HANDLE CURRENT HEADLINES FOR TODAY AND TONIGHT AS STORM SYSTEM MOVES TOWARD THE GREAT LAKES. STRONG WINTER STORM WAS MOVING ACROSS THE CENTER OF THE NATION THIS MORNING. THE MODELS HAVE COME INTO DECENT AGREEMENT WITH THE EVOLUTION OF THE SYSTEM. WILL STILL SIDE TOWARD THE FINE DETAILS OF THE GFS AS IT HAS HAD VERY GOOD CONSISTENCY OVER THE PAST FEW RUNS. 00Z SOUNDING FROM DTX SHOWS...AS THE GFS HAS SUGGESTED FOR SOME TIME NOW...THAT THE LAYER AROUND H8 HAS ONLY WARMED TO NEAR THE FREEZING MARK. THIS WARMER AIR WILL REST OVER THE SE CORNER OF THE STATE THROUGH MUCH OF THE MORNING HOURS BEFORE BEING SWEPT EAST AS THE SURFACE LOW HEADS TOWARD THE WESTERN END OF LAKE ERIE. THIS LEADS TO PCPN TYPE ISSUES ESPECIALLY IN THE SE WHERE WE ARE HIGHLIGHTING MORE OF A MIX...INTO MID AFTERNOON. WILL NEED TO MODIFY THIS GIVEN THE COLDER TEMP PROFILE THAT IS NOW PRESENT AND WILL ONLY GET COLDER AS THE LOW HEADS TO OUR EAST. BELIEVE SOME FREEZING DRIZZLE WILL CONTINUE TO MIX IN ACROSS THE ENTIRE CWA DURING THE EARLY MORNING PRIOR TO THE DEEPER MOISTURE ARRIVING. BRIEF FREEZING RAIN WILL ALSO BE POSSIBLE EARLY THIS MORNING AS A CONVECTIVE CLUSTER CLIPS THE SE CORNER OF THE CWA. THEN ONCE THE DEEPER MOISTURE ARRIVES THE PCPN WILL CHANGE OVER TO ALL SNOW WITH PERHAPS SOME BRIEF SLEET AROUND THE JXN AREA. BELIEVE BY MID MORNING (14-15Z) ALL PCPN WILL BE OVER TO SNOW AND STAY SNOW FOR THE REMAINDER OF THE EVENT. WITH ONLY A FEW HOURS OF MIXED PCPN...ACCUMULATIONS WILL NEED TO BE ADJUSTED UPWARD IN THE SE CWA AND WILL EXPAND THE WARNING TO INCLUDE THE SE COUNTIES TOO. THERE IS SOME CONCERN THAT THE SE MAY STILL FALL UNDER THE DRY SLOT FOR A PERIOD THIS AFTERNOON...BUT THE MODEL TRENDS ARE KEEPING THE DRY SLOT FURTHER EAST. SO THIS AREA MAY BRIEFLY GET UNDER THE DRY SLOT...BUT THIS SHOULD NOT HOLD ACCUMS DOWN MUCH. BOTTOM LINE...EXPECT A WIDESPREAD 4 TO 6 INCHES OF SNOW DURING THE DAYTIME PERIOD ACROSS ALL OF THE CWA...WITH ONLY THE MENTION OF A MIX EARLY. THE TRACK OF THE LOW...UPPER DIVERGENCE ON THE NORTHEAST QUAD OF THE UPPER LOW...AND AVAILABLE SPECIFIC HUMIDITY SUPPORTS THIS. THERE COULD BE SOME LAKE ENHANCEMENT INTO THE AFTERNOON AS WINDS TURN NORTH NORTHWEST...BUT THIS SHOULD HUG THE COAST. AS THE LOW BEGINS TO PULL TO THE EAST LATER THIS AFTERNOON THE PRESSURE GRADIENT WILL TIGHTEN AND WINDS WILL PICK UP. SIGNIFICANT BLOWING AND DRIFTING OF THE NEWLY FALLEN SNOW WILL PROLONG THE ADVERSE CONDITIONS INTO THE EVENING. BY TONIGHT WE WILL STILL HAVE THE DEFORMATION ZONE ACROSS THE CWA AS THE UPPER TROF/LOW GOES NEGATIVE TILT. WOULD EXPECT ANOTHER RATHER WIDESPREAD 1 TO 3 INCHES OVERNIGHT...BRINGING STORM TOTALS TO 5 TO 9 INCHES. AGAIN...SOME OF THE HIGHER END TOTALS SHOULD BE ALONG THE LAKESHORE WHERE ENHANCEMENT WILL CONTINUE INTO THE NIGHTTIME AS WINDS TURN MORE NORTHWEST. H8 WINDS ARE AROUND 45KTS OVERNIGHT AND THE COLD ADVECTION WILL FORCE SOME OF THIS DOWN. WOULD EXPECT WIND GUSTS TO AS HIGH AS 35 MPH...ESPECIALLY ALONG THE LAKESHORE. WEDNESDAY SHOULD BE A RATHER QUIET DAY AS UPPER RIDGING FOLLOWS THE DEPARTING STORM. LOW LEVEL FLOW WILL REMAIN NW SO WILL HAVE CHC POPS ALONG THE LAKESHORE...OTHERWISE EXPECT ONLY FLURRIES INLAND. WILL HAVE CHC POPS INLAND WEDNESDAY NIGHT AS RETURN FLOW AND WARM AIR ADVECTION SETS IN. AS THE MOISTURE DEEPENS LATE THE LAKE EFFECT SHOULD BECOME MORE ENHANCED ONCE AGAIN...SO WILL CARRY LIKELY POPS AFTER MIDNIGHT FOR THE LAKESHORE COUNTIES. ANOTHER POTENT SHORT WAVE HEADS OUR WAY DURING THE THURSDAY/THURSDAY NIGHT TIME FRAME. WILL BUMP POPS TO LIKELY FOR BOTH OF THESE PERIODS. GIVEN H8 TEMPS PLUNGING TO AROUND -20C BEHIND THE SYSTEM...COULD ENVISION POSSIBLE HEADLINES FOR THIS EVENT TOO...BUT MAINLY ALONG THE LAKESHORE. .LONG TERM... LAKE EFFECT SNOW SHOWERS LOOK LIKE A PRETTY GOOD BET ON FRIDAY AS CORE OF -20C TO -25C H8 AIR MOVES ACROSS...WITH A DEEP CYCLONIC FLOW AND DECENT MOISTURE. WILL BUMP POPS TO LIKELY IN THE WEST. SIGNIFICANT DIFFERENCES STILL EXIST IN THE EXTENDED PROGS FOR THE WEEKEND. THE GFS AND CANADIAN ARE IN DECENT AGREEMENT...BUT DIFFER FROM THE ECMWF AND UK SOLUTIONS. THE GFS IS MORE PROGRESSIVE AND BOOTS OUT THE DEEP UPPER TROUGH ON SATURDAY WHILE THE ECMWF KEEPS THE TROUGHING AROUND. AS A COMPROMISE...WENT WITH SOME LAKE EFFECT SNOW SHOWERS FOR THE FIRST HALF OF SATURDAY THEN A MAINLY DRY PERIOD FOR SATURDAY AFTERNOON AND EVENING WITH SURFACE RIDGE MOVING IN. ECMWF WOULD ARGUE THAT THE SURFACE RIDGE DOES NOT COME IN UNTIL SUNDAY AND THEN LINGERS INTO MONDAY. GFS/CANADIAN BRING ANOTHER POTENT LOOKING SYSTEM ACROSS THE AREA LATE SATURDAY NIGHT AND SUNDAY... (WHEN AT THE SAME TIME THE ECMWF AND UK HAVE SURFACE RIDGING OVER THE STATE.) WILL HAVE TO CARRY A CHANCE OF SNOW IN THE EVENT GFS IS CORRECT. FOR MONDAY...GFS HAS H5 AND SFC LOWS MOVING TO THE NRN GRTLKS REGION AND STALLING...WITH WRAP AROUND MOISTURE AND H8 TEMPS OF -16C OR SO OVER SW MI. WILL CARRY A CHANCE OF SNOW SHOWERS. && .GRR...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ENTIRE CWA TODAY AND TONIGHT. JK MEADE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 605 AM EST TUE JAN 27 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 605 AM EST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SNOW WILL RAPIDLY DEVELOP FROM SOUTH TO NORTH EARLY THIS MORNING AND BECOME HEAVY AT TIMES BY MID MORNING. THE SNOW WILL CONTINUE HEAVY AT TIMES THROUGH THE AFTERNOON AND EARLY EVENING... THEN DIMINISH TOWARD MIDNIGHT. HOWEVER LAKE EFFECT SNOW WILL DEVELOP ALONG AND WEST OF HIGHWAY 131...SO THE SNOW MAY CONTINUE HEAVY AT TIMES IN THE SNOW BELTS BEYOND MIDNIGHT. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT AS NORTHWEST WINDS INCREASE TO NEAR 20 MPH. GUSTS OVER 30 MPH WILL BE POSSIBLE AT THE LAKESHORE. BY WEDNESDAY MORNING TOTAL STORM ACCUMULATIONS WILL BE FROM 5 TO 9 INCHES. TRAVEL WILL BE EXTREMELY HAZARDOUS TODAY AND TONIGHT DUE TO REDUCED VISIBILITIES AND SNOW COVERED ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACTIVE WINTER WEATHER WILL CONTINUE WEDNESDAY THROUGH MONDAY. LAKE EFFECT SNOW SHOWERS AND WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY...MAINLY ALONG AND WEST OF HIGHWAY 131. ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO PASS JUST SOUTH OF MICHIGAN ON THURSDAY AFTERNOON AND NIGHT...BRINGING A HIGH LIKELIHOOD OF MORE ACCUMULATING SNOW. MORE LAKE EFFECT SNOWS ARE EXPECTED ON FRIDAY AND EARLY SATURDAY...THEN YET ANOTHER STORM SYSTEM IS PROJECTED FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD...ALTHOUGH SNOWFALL REPORTS WILL BE MUCH APPRECIATED. YOU CAN SEND IN SNOWFALL REPORTS THROUGH OUR WEBSITE AT WWW.CRH.NOAA.GOV/GRR MEADE
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385245, 5385246, 5385247, 5385248, 5385249, 5385250, 5385251, 5385252, 5385253, 5385254, 5385255, 5385256, 5385257, 5385258, 5385259, 5385260, 5385261, 5385262, 5385263, 5385264, 5385265, 5385266, 5385267.